What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 8, 2:59 PM EST, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 8, 2:59 PM EST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
359 PM EDT Wed Aug 8 2018
.SYNOPSIS...
A cold front will approach from the northwest early this
evening, then crosses the area tonight into Thursday morning.
The front stalls well south of the region late Thursday through
Friday, as weak high pressure drifts across the area then off
the coast. A trough of low pressure will affect the region late
Friday night through Saturday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 330 PM EDT Wednesday...
Late this aftn, hot and humid conditions prevailed across the
area under a generally mostly sunny sky. Temps were ranging fm
the upper 80s to mid 90s. Heat indices ranged between 98 and 107
degrees over the local area. Heat Advisory remains in effect
until 8 pm this evening. Sctd showers and tstms associated with
a midlevel shortwave trough, and right in advance of a cold
front, were moving thru the mtns and into the VA/NC piedmont.
This activity will push ewrd and across the region and off the
coast late this aftn into early Thu morning. Any stronger tstms
could contain isolated strong wind gusts, with heavy downpours
likely.
The showers or storms will push offshore by early Thu morning,
with the cold front moving offshore by 12Z-13Z. Otherwise,
becoming partly cloudy tonight with lows in the 70s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 350 PM EDT Wednesday...
Behind the cold front, sfc high pressure settles to our west on
Thursday as the 500 hPa trough axis slides offshore. While most
areas will remain rain free on Thursday, CAM guidance suggests the
potential for isolated showers to develop W/NW of the Richmond metro
area during the early afternoon. MLCAPE values are will be over 1000
J/kg in spots, so cannot rule out a thunderstorm or two. The
showers/tstms will move southeastward before dissipating shortly
after sunset. Coverage is expected to remain at or below 30%. The
best chances for rain will be over central VA from RIC to the
Northern Neck, while forecast PoPs 15-20% in SE VA/NC NE on Thursday.
The area of (weak) sfc high pressure settles in briefly Friday
morning before moving offshore Friday afternoon. Most areas will
remain dry on Friday. However, isolated t-storms are possible over
the Piedmont as moisture starts to increase just west of the CWA in
response to an approaching trough of low pressure. In addition, a
sea breeze storm or two cannot be ruled out as winds are expected to
be light. Similar to Thursday, went with PoPs at or below 30%. The
trough of low pressure slowly moves toward the region on Saturday.
Showers/t-storms are expected to become much more widespread during
the latter half of the day (especially west of I-95). Currently have
likely PoPs in the far northwest with PoPs between 40-50% elsewhere.
Some areas could see locally heavy rainfall, as PW values will be
around 2.0" in spots.
Expect slightly lower dew points on Thu/Fri with highs around 90
throughout the area. With more widespread showers/t-storms expected
on Saturday, highs will only be in the mid to upper 80s. Morning
lows will remain between 70-76 on Friday and Saturday.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 330 PM EDT Wednesday...
Upper level ridging sets up over the northern Great Lakes and
southern Canada into early next week, as an amplified trough moves
east into the Mid-Atlantic. South of there, an occluded low over the
Ohio Valley will slowly eject northeastward Sunday-Tuesday, sending
a cold front out ahead. Models continue to suggest PWAT values of
2.00"+ by Monday, and with increasing SW flow aloft, expect
widespread showers and thunderstorms to develop...especially during
afternoon hours Sunday, Monday, and lingering along the coast
Tuesday. This will not be an all-day-rain type of event, but
coverage looks decent and run-to-run continuity leads to good
forecast confidence. Locally heavy rainfall is possible during this
timeframe, also. Wednesday, we dry out as the best moisture pulls
away to the northeast.
Afternoon temps in the mid 80s to near 90 with morning lows in the
upper 60s-low 70s inland and low-mid 70s along the coast will take
us through the middle of next week.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 145 PM EDT Wednesday...
Mainly VFR conditions expected through the 18z TAF period. SCT CU
has started to develop across the area, with showers and
thunderstorms forming near a (weak) cold front in western VA.
Additional showers/tstms are expected to develop over the
mountains/Piedmont during the next few hours. These showers and
thunderstorms will move E/SE through the remainder of the day into
the first part of tonight before dissipating. Am expecting the best
chance for showers/tstms at the terminals to be from 22-04z. The
best chance for thunder (40-50%) will be at RIC/SBY, with 20-30%
chances at the southeastern terminals. Went ahead and mentioned VCTS
in the TAFs for RIC/SBY, with just VCSH at PHF/ORF/ECG. Any
thunderstorms will have the potential to cause brief IFR/LIFR
conditions due to +RA and therefore visibility restrictions. The
cold front crosses the region (late) tonight into Thursday morning
as the convection slowly dissipates. VFR conditions are expected to
prevail during the day on Thursday (with perhaps a few isolated
afternoon/evening showers/tstms).
Outlook...Mainly VFR conditions through the the end of the
week...though can't rule out isolated afternoon/evening tstms again
on Friday. Showers/tstms are expected to become slightly more
widespread over the weekend.
&&
.MARINE...
As of 350 PM EDT Wednesday...
Fairly benign pattern for the next several days outside of
convection and will not have any headlines. There will be some
increase in wind later this evening (from the W to SW) ahead of
an approaching cold front and again Thu morning in the wake of
the front (from the N/NW). Sustained wind speeds are only
expected to reach ~15 kt at most and while a few gusts to ~20
kt will be possible, they are not expected to be frequent
enough for any SCA headlines in the Bay/rivers/sound.
Weak sfc high pressure then builds over the waters late Thu
into Fri, with light and variable winds for Fri. Sly winds of
10-15 kt return over the weekend, but some uncertainty on Sat
with the GFS depicting sfc low pressure over the area which
could lead to more an easterly flow across the Bay and northern
coastal zones. Either way, conditions are still expected to stay
below SCA criteria with coastal seas 2-3 ft and waves 1-2 ft.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Heat Advisory until 8 PM EDT this evening for NCZ012>017-
030>032.
VA...Heat Advisory until 8 PM EDT this evening for VAZ076>090-092-
093-095>098-512>520-522>525.
MARINE...None.
&&
SYNOPSIS...TMG
NEAR TERM...TMG
SHORT TERM...ERI
LONG TERM...BMS
AVIATION...ERI
MARINE...LKBHazardous weather outlook, Aug 8, 2:53 PM EST, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
353 PM EDT Wed Aug 8 2018
NCZ012>017-030>032-VAZ076>090-092-093-095>098-512>520-522>525-092000-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Eastern Essex-York-Newport News-
Hampton/Poquoson-
353 PM EDT Wed Aug 8 2018
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, south
central Virginia and southeast Virginia.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Heat indices are expected to reach 101 to 106 degrees this
afternoon. In addition, isolated to scattered thunderstorms are
expected late this afternoon and evening. Main threat will be strong
wind gusts and heavy rainfall that may produce localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>025-NCZ102-VAZ048-060>062-064>069-075-099-100-509>511-521-
092000-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Accomack-Northampton-Western Louisa-Eastern Louisa-Western Hanover-
Western Essex-
353 PM EDT Wed Aug 8 2018
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This Afternoon and Tonight.
Scattered thunderstorms are expected late this afternoon and
evening. Main threat will be strong wind gusts and heavy rainfall
that may produce localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
TG
In the hours before
Special weather statement, Aug 8, 3:30 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wakefield VA
430 PM EDT WED AUG 8 2018
VAZ048-062-509-510-082115-
Goochland-Fluvanna-Western Louisa-Eastern Louisa-
430 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL LOUISA...
GOOCHLAND AND EASTERN FLUVANNA COUNTIES...
At 429 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ferncliff to near Columbia. Movement was
east at 30 mph.
Wind gusts up to 40 to 50 mph are possible with these storms.
These storms will be near...
Louisa around 440 PM EDT.
Fife around 445 PM EDT.
Hadensville around 450 PM EDT.
Mineral around 455 PM EDT.
Gum Spring around 505 PM EDT.
Goochland around 510 PM EDT.
Bumpass around 515 PM EDT.
Other locations impacted by these storms include Orchid, Dixie,
Pendleton, Sandy Hook, Louisa Airport, Stage Junction, Maidens, Three
Square, Irwin and Cuckoo.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3803 7814 3802 7772 3801 7769 3764 7785
3766 7789 3769 7791 3768 7795 3766 7795
3764 7794 3763 7796 3767 7811 3770 7809
3771 7809 3775 7816 3771 7823 3773 7827
TIME...MOT...LOC 2029Z 282DEG 21KT 3795 7810 3779 7816
joSpecial weather statement, Aug 8, 3:54 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
454 PM EDT WED AUG 8 2018
VAZ060-066-082145-
Lunenburg-Prince Edward-
454 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PRINCE EDWARD AND
NORTHWESTERN LUNENBURG COUNTIES...
At 453 PM EDT, a strong thunderstorm was located over Cullen, or near
Charlotte Court House, moving east at 15 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Hampden Sydney, Hampden Sydney College, Darlington Heights,
Kingsville, Briery Creek Lake, Blevins Corner, Briery, Virso,
Simplicity and Worsham.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3727 7838 3695 7838 3696 7848 3708 7844
3709 7846 3709 7848 3711 7850 3713 7851
3715 7855 3714 7858 3716 7862 3717 7863
3719 7864 3720 7866
TIME...MOT...LOC 2053Z 266DEG 12KT 3712 7867
SCHAPERSpecial weather statement, Aug 8, 3:54 PM EST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Wakefield VA
454 PM EDT WED AUG 8 2018
VAZ062-511-515-082145-
Goochland-Western Henrico (Including the City of Richmond)-Western
Hanover-
454 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
GOOCHLAND...NORTHWESTERN HENRICO AND HANOVER COUNTIES...
At 452 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Goochland to Gum Spring 6 miles
northeast of Hadensville to near Gum Spring and Mineral. Movement
was east at 35 mph.
Wind gusts up to 40 to 50 mph are possible with these storms.
These storms will be near...
Oilville around 510 PM EDT.
Montpelier around 520 PM EDT.
Tuckahoe and Wyndham around 525 PM EDT.
Ashland, Randolph Macon College, Lakeside, Laurel and Glen Allen
around 540 PM EDT.
Richmond, Mechanicsville, Virginia Union University, Hanover and
Kings Dominion around 545 PM EDT.
Other locations impacted by these storms include Crozier, Vontay, Gum
Tree, Johnsons Springs, Elmont, Gilman, Solomons Store, Chamberlayne,
Atlee and Ashcake.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3774 7782 3773 7780 3795 7771 3792 7753
3788 7748 3789 7744 3783 7743 3782 7741
3781 7742 3780 7739 3778 7740 3778 7737
3774 7736 3771 7739 3766 7738 3761 7745
3754 7740 3764 7786
TIME...MOT...LOC 2052Z 285DEG 28KT 3790 7792 3774 7794
joSpecial weather statement, Aug 8, 4:27 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wakefield VA
527 PM EDT WED AUG 8 2018
VAZ066-082215-
Lunenburg-
527 PM EDT WED AUG 8 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN LUNENBURG COUNTY...
At 526 PM EDT, a strong thunderstorm was located over Drakes Branch,
or near Charlotte Court House, moving east at 15 mph.
Wind gusts in excess of 40 mph are possible with this storm.
Locations impacted include...
Rehoboth, Kells Corner, Plantersville, Blevins Corner, Pleasant
Grove, Arvins Store, Meherrin, Fort Mitchell, Scholfield and
Simplicity.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs...small or weakened trees...and
blowing around trash cans...potted plants...lawn furniture and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
LAT...LON 3708 7844 3709 7838 3711 7836 3710 7828
3685 7832 3685 7834 3684 7835 3686 7837
3686 7840 3685 7842 3687 7843 3687 7846
3688 7848 3690 7849
TIME...MOT...LOC 2126Z 281DEG 11KT 3699 7857
SCHAPERSpecial weather statement, Aug 8, 4:37 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
537 PM EDT WED AUG 8 2018
MDZ025-082145-
Maryland Beaches-
537 PM EDT WED AUG 8 2018
...A THUNDERSTORM WILL AFFECT SOUTHERN PORTIONS OF OCEAN CITY...
At 536 PM EDT, a strong thunderstorm was located near Cape Isle Of
Wight, or near Ocean City, moving east at 15 mph.
Wind gusts in excess of 30 mph are possible with this storm.
Rainfall amounts of up to 1 inch are possible with this storm.
This storm will affect the following locations... Ocean City
Municipality and West Ocean City.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads...and possible minor flooding
of ditches and poor drainage areas.
LAT...LON 3829 7516 3833 7514 3831 7508 3826 7511
TIME...MOT...LOC 2136Z 291DEG 12KT 3831 7514
wrs
Special weather statement, Aug 8, 4:53 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
553 PM EDT WED AUG 8 2018
VAZ065-079-082245-
Mecklenburg-Brunswick-
553 PM EDT WED AUG 8 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN MECKLENBURG
AND WESTERN BRUNSWICK COUNTIES...
At 553 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Boydton to 10 miles southwest of La
Crosse to near Norlina. Movement was east at 20 mph.
Wind gusts in excess of 30 mph are possible with these storms.
These storms will be near...
South Hill and La Crosse around 630 PM EDT.
Ebony around 635 PM EDT.
Brodnax around 640 PM EDT.
Gasburg around 645 PM EDT.
Other locations impacted by these storms include Beechwood, Bracey,
Bowens Corner, White Plains, Baskerville, Forksville, Palmer Springs,
Lake Gaston and John H Kerr Reservoir.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike more than 10 miles away from a thunderstorm.
Seek a safe shelter inside a building or vehicle.
If you are on or near Lake Gaston or Kerr Reservoir, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike more than 10 miles from the parent thunderstorm. If you can
hear thunder, you are close enough to be struck by lightning. Move
to safe shelter now! Do not be caught on the water in a thunderstorm.
LAT...LON 3672 7834 3676 7801 3662 7789 3654 7790
3655 7829 3659 7829
TIME...MOT...LOC 2153Z 266DEG 18KT 3670 7832 3659 7824 3650 7826
wrs